Indiana, 2023

Damaging Wind in Indiana, July 2, 2023

July 2, 2023 · NWS PAH · 1 event in 1 county or zone

Thunderstorms quickly developed with strong daytime heating. The storms formed into loosely organized clusters, with a locally damaging downburst in the most intense storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms quickly developed with strong daytime heating. The storms formed into loosely organized clusters, with a locally damaging downburst in the most intense storm. The storms formed along and ahead of a cold front that trailed southwest from a low pressure center over northern Indiana. A 500 mb trough extending from the Great Lakes down across the Mississippi Valley provided additional support for storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 2, 11:35 AM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 2, 11:35 AM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1235 PM CDT Sun Jul 2 2023

.SYNOPSIS...
Issued at 1231 PM CDT Sun Jul 2 2023

Updated Aviation discussion for the 18z TAF issuance.

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 306 AM CDT Sun Jul 2 2023

Today and Tonight...Another very active day weather is in store
for the Heartland. Early this morning, non-severe convection
producing locally heavy rain is moving along and just south of the
Ohio River across northwest KY...extending southwest through
southern IL and the MO Bootheel area. This activity is forming
along a 30-40 knot LLJ. Rainfall rates have generally been
0.75-1.25 in/hr at most, which could cause some localized
flooding issues in soggy Henderson to Owensboro corridor. The
ongoing Flood Watch for northwest KY and southwest IN expires at
08z. Expect the ongoing convection to gradually shift south of of
this area by expiration time, so let the watch expire on time.

The rest of today into tonight will begin with an initial lull in
precipitation from daybreak through early afternoon. Skies will
be mostly clear to partly cloudy, and the atmosphere should have
no issues becoming very unstable once again. High temperatures
will reach the upper 80s to lower 90s with dew point temperatures
remaining sticky in the upper 60s to lower 70s. The 00z HREF mean
SBCAPE values by early this afternoon will range from 1500-3000
J/kg from northwest to southeast. The approach of a surface cold
front as well as another passing H5 shortwave trough moving
through the region early this afternoon will initiate
thunderstorms along the Ohio River corridor. These storms will
shift eastward through rest of the afternoon into the early
evening. Effective bulk shear values will be roughly 35-45 kts,
and forecast hodographs will be fairly straight. Downdraft CAPE
will be over 1000 J/kg as well.

Putting it all together, another volatile day of severe weather
looks to be in store, especially for areas near and south of the
Ohio River. Initial convection will be cellular in nature, and
will have a risk of both very large hail and damaging wind gusts.
As the convection matures, it will grow upscale and become more
linear, and the primary severe hazards will become damaging wind
gusts and brief spin up tornadoes. The threat will be highest
across western KY (particularly the KY Pennyrile) where the most
destabilization will be able to take place. This is where SPC has
placed slight and enhanced risks of severe weather in its Day 1
Outlook. By early evening, these storms will shift east of the
region, bringing the severe risk to an end. Low temperatures
tonight will dip into the middle to upper 60s under variably
cloudy skies.

Monday and Monday night...The region will finally catch a quiet
day of weather Monday as the surface cold front settles just south
of the forecast area. High temperatures will still be very warm,
reaching the upper 80s to lower 90s. Dew point temperatures will
mix down into the middle and upper 60s in the afternoon hours, so
heat index values will stay below 100 degrees. Monday night will
stay quiet with low temperatures falling into the upper 60s to
lower 70s.

Tuesday and Tuesday night...The stalled surface boundary will
lift back to the north into the forecast area for Independence
Day, bringing a return of isolated to scattered thunderstorms,
mainly during the afternoon heat of the day. This activity will
wane during the late afternoon and early evening, so most
locations will be dry for evening fireworks activity. High
temperatures will again reach the upper 80s and lower 90s. Dew
point temperatures will remain on the gooey side, so heat index
values will top out in the upper 90s to lower 100s.

.LONG TERM...(Wednesday through Saturday)
Issued at 306 AM CDT Sun Jul 2 2023

The stalled frontal boundary will remain positioned across the
region Wednesday, bringing another round of diurnally-driven
isolated to scattered thunderstorm activity. Temperatures and
humidity values will remain hot and humid. High temperatures will
reaching the lower to middle 90s, in addition to heat index
values generally in the 100 to 105 degree range.

A more potent cold front will bring a good chance of showers and
thunderstorms Thursday into Thursday night. The NBM initialization
brings likely PoPs to much of the forecast area during this time.
The details remain murky at this range, but with better dynamics
on the table, a risk of organized thunderstorm activity cannot be
ruled out as well. High temperatures will reach the middle to
upper 80s Thursday.

For Friday into Saturday, the frontal boundary will likely stall
just south of the forecast area, which is typical for this time
of year. This will keep a small chance of showers and
thunderstorms in the forecast into the weekend. However,
temperatures will be slightly cooler and dew point temperatures
less humid. High temperatures will reach the middle to upper 80s
with overnight lows in the middle to upper 60s.

&&

.AVIATION...
Issued at 1231 PM CDT Sun Jul 2 2023

Showers and storms are expected through the afternoon hours,
mainly along an axis near the Ohio River, shifting to Western
Kentucky for late afternoon and the early evening. Some of these
storms will be severe with damaging winds. MVFR cigs are unlikely
to lower further. Vsby drops are expected with storms. Non-
thunderstorm winds will gust to around 17-20 kts out of the
southwest, becoming light tonight. Cloud cover diminishes tonight
with mostly clear skies tomorrow.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DWS
SYNOPSIS...ATL
SHORT TERM...DWS
LONG TERM...DWS
AVIATION...ATL
Hazardous weather outlook, Jul 2, 1:22 PM CST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
222 PM CDT Sun Jul 2 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031930-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
222 PM CDT Sun Jul 2 2023 /322 PM EDT Sun Jul 2 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch remains in effect until 8pm central
this evening for the Quad State region.

Scattered to numerous thunderstorms are developing this afternoon
through early tonight. Some of these storms will be severe, with
damaging winds, large hail, and a tornado or two all possible. The
greatest risk of severe weather will be across southwest Indiana,
southern Illinois, the Missouri Bootheel, and western Kentucky.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a daily chance of thunderstorms Tuesday through Saturday.
The activity is expected to be isolated Tuesday and Wednesday,
more numerous on Thursday, and isolated on Friday and Saturday.
Heavy rain and lightning will be the primary hazards, but periods
of stronger storms cannot be ruled out, especially on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of severe weather hazards and flooding issues are
appreciated.

In the hours before

Local storm report, Jul 2, 12:18 PM CST, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
118 PM CDT Sun Jul 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     Tstm Wnd Gst     3 S Marion              37.69N 88.94W
07/02/2023  E70 MPH          Williamson         IL   Trained Spotter

&&

SGE
Local storm report, Jul 2, 12:53 PM CST, 53 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
153 PM CDT Sun Jul 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     Hail             2 WNW Marion            37.74N 88.97W
07/02/2023  E1.25 inch       Williamson         IL   Public

            Report from mPING: Half Dollar (1.25 in.).

&&

SGE
Local storm report, Jul 2, 1:04 PM CST, 42 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
204 PM CDT Sun Jul 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     Hail             New Haven               37.90N 88.13W
07/02/2023  E1.00 inch       Gallatin           IL   Public

            Relayed from the media.

&&

SGE
Local storm report, Jul 2, 1:25 PM CST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
225 PM CDT Sun Jul 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     Hail             Carbondale              37.72N 89.22W
07/02/2023  E1.00 inch       Jackson            IL   Public

            Report from mPING: Quarter (1.00 in.).

&&

SGE
Local storm report, Jul 2, 1:42 PM CST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
242 PM CDT Sun Jul 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     Tstm Wnd Dmg     1 ESE Allenville        37.22N 89.74W
07/02/2023                   Cape Girardeau     MO   Trained Spotter

            60 mph estimated wind speed. Tree limbs
            blown off. Heavy rain and pea sized hail.

&&

SGE
Local storm report, Jul 2, 1:43 PM CST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
243 PM CDT Sun Jul 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     Tstm Wnd Dmg     1 SE Herrin             37.79N 89.02W
07/02/2023                   Williamson         IL   Public

            Report from mPING: tree limbs broken; Power
            poles broken.

&&

SGE

The radar

The Evansville,IN radar (KVWX), 27 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gibson

When
July 2, 1:46 PM CST
Where
Gibson County, 5 mi E of Patoka
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
38.420, -87.488

Power poles and power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100565.